Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Electronic Research Announcements
Electronic Research Announcements
ISSN 1079-6762

 

Polynomials with integral coefficients,
equivalent to a given polynomial


Author: János Kollár
Journal: Electron. Res. Announc. Amer. Math. Soc. 3 (1997), 17-27
MSC (1991): Primary 11G35, 14G25, 14D10; Secondary 11C08, 11E12, 11E76, 11R29, 14D25, 14J70
Published electronically: April 8, 1997
MathSciNet review: 1445631
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f(x_{0},\dots ,x_{n})$ be a homogeneous polynomial with rational coefficients. The aim of this paper is to find a polynomial with integral coefficients $F(x_{0},\dots ,x_{n})$ which is ``equivalent'' to $f$ and as ``simple'' as possible. The principal ingredient of the proof is to connect this question with the geometric invariant theory of polynomials. Applications to binary forms, class numbers, quadratic forms and to families of cubic surfaces are given at the end.


References [Enhancements On Off] (What's this?)

  • 1. A. Corti, Del Pezzo surfaces over Dedekind schemes, Ann. Math. 144 (1996), 641-683. CMP 97:06
  • 2. Martin Eichler, Quadratische Formen und orthogonale Gruppen, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete. Band LXIII, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1952 (German). MR 0051875 (14,540a)
  • 3. A. Fröhlich and M. J. Taylor, Algebraic number theory, Cambridge Studies in Advanced Mathematics, vol. 27, Cambridge University Press, Cambridge, 1993. MR 1215934 (94d:11078)
  • 4. James E. Humphreys, Arithmetic groups, Lecture Notes in Mathematics, vol. 789, Springer, Berlin, 1980. MR 584623 (82j:10041)
  • 5. J. Kollár, Rational curves on algebraic varieties, Springer Verlag, Ergebnisse der Math. vol. 32, 1996.
  • 6. R. R. Laxton and D. J. Lewis, Forms of degrees 7 and 11 over 𝔭-adic fields, Proc. Sympos. Pure Math., Vol. VIII, Amer. Math. Soc., Providence, R.I., 1965, pp. 16–21. MR 0175884 (31 #160)
  • 7. D. J. Lewis, Diophantine problems: solved and unsolved, Number theory and applications (Banff, AB, 1988) NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 265, Kluwer Acad. Publ., Dordrecht, 1989, pp. 103–121. MR 1123071 (92f:11054)
  • 8. F. S. Macaulay, The algebraic theory of modular systems, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1994. Revised reprint of the 1916 original; With an introduction by Paul Roberts. MR 1281612 (95i:13001)
  • 9. David Mumford and John Fogarty, Geometric invariant theory, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 34, Springer-Verlag, Berlin, 1982. MR 719371 (86a:14006)
  • 10. Joseph H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1986. MR 817210 (87g:11070)
  • 11. T. A. Springer, Quadratic forms over fields with a discrete valuation. I. Equivalence classes of definite forms, Nederl. Akad. Wetensch. Proc. Ser. A. 58 = Indag. Math. 17 (1955), 352–362. MR 0070664 (17,17a)
    T. A. Springer, Quadratic forms over fields with a discrete valuation. II. Norms, Nederl. Akad. Wetensch. Proc. Ser. A. 59 = Indag. Math. 18 (1956), 238–246. MR 0076794 (17,945e)
  • 12. B. L. van der Waerden, Algebra, vol. I (translated from the 7th German ed.), vol II (translated from the 5th German ed.), Springer-Verlag, New York, l991. MR 91h:00009a,b

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 11G35, 14G25, 14D10, 11C08, 11E12, 11E76, 11R29, 14D25, 14J70

Retrieve articles in all journals with MSC (1991): 11G35, 14G25, 14D10, 11C08, 11E12, 11E76, 11R29, 14D25, 14J70


Additional Information

János Kollár
Affiliation: University of Utah, Salt Lake City, UT 84112
Email: kollar@math.utah.edu

DOI: http://dx.doi.org/10.1090/S1079-6762-97-00019-X
PII: S 1079-6762(97)00019-X
Keywords: Polynomials, hypersurfaces, geometric invariant theory, class numbers, quadratic forms
Received by editor(s): January 30, 1997
Published electronically: April 8, 1997
Communicated by: Robert Lazarsfeld
Article copyright: © Copyright 1997 American Mathematical Society